Say no to benzos

benzoI have a personal account on Facebook that I generally keep deactivated these days as I’m unable to tolerate the stimulation it invites into my life in the way of correspondence with others. I don’t have comments on this blog for the same reason. I have a very limited amount of energy and I have to save most of it to heal. Nonetheless, the internet remains the main source of my inspiration and hope as there are very few people in my “real” life who understand the devastation that these drugs and withdrawal from them can cause. I argue now that the life on the internet is equally real and valid.

Recently I reactivated my Facebook page briefly after finding the group, Say no to benzos. It had showed up on my stat page for this blog. On it I found many people sharing their experience with benzos.

I found the below update on the group page by a woman who had been through and survived something similar to what I now face. I read it out loud to my husband while weeping and now I share it with you.

I was taking Ativan for a non-anxiety problem for three years. I developed crippling symptoms of all kinds and became bed-ridden and saw more than 30 doctors who misdiagnosed me with many syndromes and incurable diseases that I never had…more than 70 symptoms. An 18-month withdrawal was a journey through the dark abyss. At 41 months off, I am me again and have almost no symptoms at all! Hang in there people!!

As much as I must hide from you all and protect myself in order to heal, the internet and you my readers and so many others who have taken similar journeys ahead of me with benzos and other psychiatric drugs too are still my sustenance. I cannot imagine taking this journey at all if there was not an internet to hook up with people who are similar to me.

I’m lucky in that my neuropsych doc knows about what is happening to me, but no other professional has had a clue even when they’ve claimed to have one. He too gives me a respectful nod in terms of my having learned, through my peers, online, how to best cope with my situation.

Most people who get as ill as I have never meet a professional that understand the extent of the potential physical ramifications of these drugs and their withdrawal at all. It’s pretty mind-boggling given that now that I’ve familiarized myself with the internet it’s clear that thousands of us have found each other online, it’s also safe to assume there are many more thousands who do not find us. Many of us, like me now, do all we can to get the word out in order that someone’s life might be made easier knowing they are not alone.

Lastly, while what has happened to me and many others may not be the norm in a technical sense, it happens much more frequently than docs will admit. And the nature of statistics is such that even if it only happens to 10% or less of those who attempt to withdraw, it happens 100%  to those of us it happens to. People need to know that this is a possibility. My update in January got picked up by reddit and stumbleupon and was read by 1000s of people in a 24 hour period. On reddit there were comment threads where someone (and perhaps others, because I stopped reading) accused me of sensationalism. People simply do not want to believe. Unfortunately it’s real. Nothing sensational about my day to day existence I can assure you. It’s pretty dreary and I live in the hope that sooner than later I can once again use my body as it was intended  to be used and be strong enough to leave my house again.

For more info on benzos go here. It’s a collection of links and resources to learn more about benzodiazepines.

For information on protracted withdrawal issues see here: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up

Now there is a Beyond Meds facebook page.

Advertisements

About Admin2

Author/Editor Beyond Meds: Everything Matters